Alert archive / Wisconsin / Special Weather Statements in 2011

Special Weather Statement, NWS Twin Cities, MN

June 18, 2011Rusk County, Wisconsin

NWS Twin Cities, MN issued this special weather statement at Jun 18, 2011, 10:00 PM CDT for Rusk County, Wisconsin. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2011, 10:00 PM CDT (03:00 UTC)
Expired
Jun 18, 2011, 11:00 PM CDT
In force
60 min
Issued by
NWS Twin Cities, MN

County Rusk County, WI

The radar

The La Crosse radar (KARX), 180 km from the middle of the area, began a volume at 03:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 3.0 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2011-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 685 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2011-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
685 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
805 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

118 
WWUS83 KMPX 190300
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1000 PM CDT SAT JUN 18 2011

WIZ016-027-190400-
CHIPPEWA-RUSK-
1000 PM CDT SAT JUN 18 2011

...THUNDERSTORMS MOVING OVER CHIPPEWA AND RUSK
COUNTIES THROUGH 1100 PM CDT...

AT 957 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS NEAR HOLCOMBE. THESE STORMS WAS MOVING NORTHEAST AT 20 MPH.

WINDS UP TO 50 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  HOLCOMBE.
  SHELDON.
  CONRATH.
  LADYSMITH.
  TONY.
  GLEN FLORA.

LAT...LON 4558 9080 4517 9101 4521 9127 4564 9116
TIME...MOT...LOC 0259Z 194DEG 19KT 4527 9111

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jun 18, 6:13 PM CDT, 3 hours 47 minutes earlier.

Area forecast discussion, Jun 18, 6:13 PM CDT, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
613 PM CDT SAT JUN 18 2011

.DISCUSSION...

INTERESTING SCENARIO TODAY AS CONVECTION DEVELOPED NORTHEAST FROM
WESTERN IA INTO THE TWIN CITIES...NEARLY PERPENDICULAR TO THE
SURFACE TROF ACROSS THE LOCAL AREA. THE CONVECTION WAS TAPPING
HIGH LEVEL MOISTURE FROM AN OVERNIGHT COMPLEX TO OUR SOUTH. THIS
HAS LEAD TO EFFICIENT RAIN PRODUCERS WITH REPORTS OF A HALF INCH
IN 15 MINUTES RECEIVED WITHIN THE HOUR. THE HIGH LEVEL MOISTURE
PLUME IS ALIGNED WITH THE 850-700MB DEW POINT AXIS. THERE IS ALSO
THE INDICATION OF A MID LEVEL WAVE OVER FAR SOUTHWEST MN AS WELL.
SHORT TERM MODEL GUIDANCE PICKS UP ON THIS FEATURE AND DEEPENS IT
INTO A CLOSED LOW NEAR KDLH OVERNIGHT. THINKING IS THAT SHOWERS AND
THUNDERSTORMS WILL CONTINUE IN THE MOIST PLUME AS WELL AS
INCREASE IN COVERAGE AND INTENSITY TO THE NORTH AND EAST OF THE
TWIN CITIES. THEREFORE...EXPANDED THE FLOOD WATCH INTO WEST
CENTRAL WI AND TO THE NORTH OF THE TWIN CITIES INTO SUNDAY
MORNING.

DRYING SHOULD HAVE SPREAD INTO EASTERN MN BY SUNDAY MORNING IN THE
WAKE OF THE LOW/TROF WITH THE THREAT FOR RAIN ENDING OVER WEST
CENTRAL WI BY AFTERNOON. THE DRY PERIOD WILL LAST SUNDAY NIGHT
ACROSS WI BUT SHOWERS AND THUNDERSTORM CHANCES WILL BE ON THE
INCREASE ACROSS THE MN CWA AS A MASSIVE STORM SYSTEM IN THE
ROCKIES BEGINS TO MOVE SLOWLY EAST. GFS/ECMWF ARE IN PRETTY GOOD
AGREEMENT ON THE FORWARD SPEED ON THIS SYSTEM...BRINGING A 995MB
LOW INTO SW MN BY TUESDAY EVENING. DIVERGENCE THEN SETS IN BEYOND
THIS PERIOD AS THE GFS AND ECMWF GO OPPOSITE DIRECTIONS WITH THE
UPPER LOW. PREEPD INDICATED THAT THE ECMWF SOLUTION BEYOND TUESDAY
WAS SUSPECT. SHOWERS AND THUNDERSTORMS WILL BE A COMMON THEME IN
THE FORECAST FROM MONDAY THROUGH TUESDAY NIGHT. SOUTHERN MN AND
ADJOINING AREAS OF WI WILL BE MOST VULNERABLE FOR ALL FORMS OF
SEVERE WEATHER. ANOTHER CONCERN WILL BE THE FLOODING
POTENTIAL WITH SOUTHERN MN IN THE HOT SEAT ONCE AGAIN AS PW'S POOL
INTO THE 1.6 TO 1.9 INCH RANGE WHICH IS AT OR ABOVE 2 STANDARD
DEVIATIONS.

WEDNESDAY SHOULD HAVE PLENTY OF SHOWERS WITH ISOLATED
THUNDERSTORMS WITH A SLOW DRYING TREND OCCURRING FROM WEST TO EAST
ON THURSDAY. ACTUALLY ENDED THE FORECAST WITH DRY WEATHER FOR
FRIDAY AND SATURDAY.

&&

.AVIATION.../00Z TAF ISSUANCE/

MAIN AVIATION CONCERNS DEAL WITH EARLY EVENING CONVECTION...AND FG
DEVELOPING OVERNIGHT.

THERE REMAINS ENOUGH INSTABILITY ACROSS EASTERN MN/WESTERN WI TO
KEEP SHRA...WITH VCTS AT EAU/RNH. WILL HOLD OFF ON MSP DUE TO THE
BULK OF THE TSRA OVER WESTERN WI AT THIS TIME. AXN/RWF WILL BE VFR
FOR THE MOST PART DUE TO DRIER AIR NEAR THE SFC AND NOT A LOT OF
RAINFALL DURING THE LAST 12 HRS. ACROSS THE EAST...LOW CEILINGS
AND BR/FG ARE LIKELY OVERNIGHT. THE ONLY CONCERN IS CLD CVR WHICH
MAY HINDER EXTREMELY DENSE FG TO FORM. HOWEVER...MOST MODELS
AGREE THAT IFR/LIFR CEILINGS/VSBYS SHOULD DEVELOP AT
STC/MSP/RNH/EAU OVERNIGHT...ESPECIALLY TOWARD DAYBREAK AS WNDS
REMAIN LIGHT FROM THE SFC...UP TO 5K. WITH ABUNDANT MOISTURE
ARND...EXPECT THESE IFR/LIFR TO DEVELOP. TIMING WILL BE A CONCERN
IN THE SHORT TERM...SO WILL HOLD OFF UNTIL AFT 6Z...WITH THE BULK
OF THE IFR/LIFR CEILINGS/VBSYS AFT 9Z. AFT 13-15Z...CEILINGS/VSBYS
SHOULD BEGIN TO LIFT AS WNDS BECOME MORE EASTERLY DURING THE DAY.
MOST OF THE WET WEATHER SHOULD REMAIN TO THE FAR WEST UNTIL LATE
SUNDAY NIGHT/MONDAY MORNING.

MSP...IFR/MVFR CEILINGS IN THE SHORT TERM SHOULD MOVE OUT BEFORE
00Z TAF ISSUANCE. IN ADDITION...KEPT MOST OF THE TSRA/VCTS OUT OF
THE PICTURE THIS EVENING. HOWEVER...IT REMAINS CLOSE ENOUGH FOR
SOME CONCERN. WILL UPDATE TAFS IF NEEDED. AFT 3-4Z...MOST OF THE
LIFT SHOULD BE OFF TO THE EAST WITH CLDY SKIES AND CEILINGS/VSBYS
SLOWLY LOWERING. HAVE DROPPED CEILINGS/VSBYS FROM PREVIOUS
TAF...BUT AS STATED BEFORE...MOST MODELS CONTINUE THE TREND OF
IFR/LIFR CEILINGS/VSBYS DROPPING OVERNIGHT...AND WITH THE AMT OF
MOISTURE NEAR THE SFC/ALOFT AND A WEAK WND FIELD...I DO THINK
THERE WILL BE PROBLEMS AFT 6Z...AND ESPECIALLY TOWARD DAYBREAK.
WNDS WILL REMAIN LIGHT AND VARIABLE OVERNIGHT...WITH A EASTERLY
WND UNDER 8 KTS DEVELOPING AFT 15Z. ..JLT..

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...FLOOD WATCH UNTIL 10 PM CDT THIS EVENING FOR ANOKA-BLUE EARTH-
     BROWN-CARVER-DAKOTA-FARIBAULT-HENNEPIN-LE SUEUR-MARTIN-
     NICOLLET-RAMSEY-RICE-SCOTT-SIBLEY-WASECA-WASHINGTON-
     WATONWAN.

     FLOOD WATCH THROUGH SUNDAY MORNING FOR CHISAGO-ISANTI-KANABEC.

WI...FLOOD WATCH THROUGH SUNDAY MORNING FOR BARRON-DUNN-POLK-RUSK-ST.
     CROIX.

&&

RAH/JLT
Hazardous weather outlook, Jun 18, 9:39 PM CDT, 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
939 PM CDT SAT JUN 18 2011

MNZ045-053-063-078-085-WIZ014>016-023>028-191030-
KANABEC-CHISAGO-WASHINGTON-GOODHUE-STEELE-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-CHIPPEWA-EAU CLAIRE-
939 PM CDT SAT JUN 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
MINNESOTA...SOUTH CENTRAL MINNESOTA...SOUTHEAST MINNESOTA...
NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ON TONIGHT...

THUNDERSTORMS ARE STILL LIKELY IN A FEW AREAS INTO THE OVERNIGHT
HOURS WHICH COULD CONTINUE TO CAUSE HEAVY RAINFALL AND LOCALIZED
FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORM CHANCES WILL INCREASE AGAIN MONDAY AND TUESDAY AS A
STRONG AREA OF LOW PRESSURE TRACKS NEAR THE MINNESOTA IOWA BORDER.
TORRENTIAL RAIN WILL ALSO ACCOMPANY THE STORMS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

MNZ041>044-047>052-054>062-064>070-073>077-082>084-091>093-191030-
DOUGLAS-TODD-MORRISON-MILLE LACS-STEVENS-POPE-STEARNS-BENTON-
SHERBURNE-ISANTI-LAC QUI PARLE-SWIFT-CHIPPEWA-KANDIYOHI-MEEKER-
WRIGHT-HENNEPIN-ANOKA-RAMSEY-YELLOW MEDICINE-RENVILLE-MCLEOD-
SIBLEY-CARVER-SCOTT-DAKOTA-REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-
WATONWAN-BLUE EARTH-WASECA-MARTIN-FARIBAULT-FREEBORN-
939 PM CDT SAT JUN 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHWEST MINNESOTA AND WEST CENTRAL MINNESOTA.

.DAY ONE...TONIGHT

AREAS OF DENSE FOG ARE POSSIBLE LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

STRONG TO SEVERE THUNDERSTORM CHANCES WILL INCREASE AGAIN MONDAY
AND TUESDAY AS A STRONG AREA OF LOW PRESSURE TRACKS NEAR THE
MINNESOTA IOWA BORDER. TORRENTIAL RAIN WILL ALSO ACCOMPANY THE
STORMS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Jun 18, 8:31 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
831 PM CDT SAT JUN 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     TSTM WND DMG     EAU CLAIRE              44.82N 91.49W
06/18/2011                   EAU CLAIRE         WI   LAW ENFORCEMENT

            WINDOWS BLOWN OUT IN A BUSINESS SOUTH SIDE OF EAU CLAIRE

&&

JPR
Local storm report, Jun 18, 8:50 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
850 PM CDT SAT JUN 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     HAIL             1 SE RED WING           44.57N 92.59W
06/18/2011  M1.25 INCH       GOODHUE            MN   TRAINED SPOTTER

0645 PM     HEAVY RAIN       4 NW ARKANSAW           44.67N 92.09W
06/18/2011  M1.51 INCH       PEPIN              WI   TRAINED SPOTTER

            RAINFALL OCCURRED IN JUST 50 MINUTES.

0755 PM     TSTM WND DMG     EAU CLAIRE              44.82N 91.49W
06/18/2011                   EAU CLAIRE         WI   LAW ENFORCEMENT

            WINDOWS BLOWN OUT IN A BUSINESS SOUTH SIDE OF EAU CLAIRE

0814 PM     HEAVY RAIN       EAU CLAIRE              44.82N 91.49W
06/18/2011  M2.42 INCH       EAU CLAIRE         WI   TRAINED SPOTTER

            OCCURRED DURING THE PAST HOUR.

&&

AJZ
Local storm report, Jun 18, 8:53 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
853 PM CDT SAT JUN 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0853 PM     HEAVY RAIN       EAU CLAIRE              44.82N 91.49W
06/18/2011  M4.00 INCH       EAU CLAIRE         WI   CO-OP OBSERVER

            RAINFALL OCCURRED IN 1 HOUR AND 55 MINUTES.

&&

AJZ
Local storm report, Jun 18, 9:55 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
955 PM CDT SAT JUN 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     FLASH FLOOD      2 SW EAU CLAIRE         44.80N 91.52W
06/18/2011                   EAU CLAIRE         WI   LAW ENFORCEMENT

            A THREE FOOT MUD SLIDE OCCURRED NEAR MILE MARKER 63 ON
            INTERSTATE 94 NEAR EAU CLAIRE.

&&

JLT
Local storm report, Jun 18, 9:57 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
957 PM CDT SAT JUN 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     FLASH FLOOD      EAU CLAIRE              44.82N 91.49W
06/18/2011                   EAU CLAIRE         WI   LAW ENFORCEMENT

            SIGNIFICANT STREET FLOODING OCCURRED AROUND IN THE CITY
            OF EAU CLAIRE DUE TO RAINFALL AMOUNTS OF FOUR INCHES IN
            LESS THAN 2 HOURS.

&&

JLT
Special weather statement, Jun 18, 10:00 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1000 PM CDT SAT JUN 18 2011

WIZ016-027-190400-
CHIPPEWA-RUSK-
1000 PM CDT SAT JUN 18 2011

...THUNDERSTORMS MOVING OVER CHIPPEWA AND RUSK
COUNTIES THROUGH 1100 PM CDT...

AT 957 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS NEAR HOLCOMBE. THESE STORMS WAS MOVING NORTHEAST AT 20 MPH.

WINDS UP TO 50 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  HOLCOMBE.
  SHELDON.
  CONRATH.
  LADYSMITH.
  TONY.
  GLEN FLORA.

LAT...LON 4558 9080 4517 9101 4521 9127 4564 9116
TIME...MOT...LOC 0259Z 194DEG 19KT 4527 9111

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 7:09 PM CDTAreal Flood AdvisoryMPXChippewa, Dunn, Eau Claire, Pepin5 hr
Jun 18, 8:19 PM CDTAreal Flood AdvisoryMPXChippewa, Eau Claire4 hr
Jun 18, 8:20 PM CDTSevere Thunderstorm WarningMPXEau Claire25 min
Jun 18, 8:49 PM CDTSevere Thunderstorm WarningMPXEau Claire56 min
Jun 18, 8:57 PM CDTFlash Flood WarningMPXChippewa, Eau Claire6 hr
Jun 19, 3:14 AM CDTAreal Flood AdvisoryMPXChippewa, Eau Claire3 hr

Nearby

Special Weather Statements in Wisconsin, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.